Start Your FREE Membership NOW
 Discover Proven Ways to Be a Better Medical Office Manager
 Get Our Weekly eNewsletter, MOMAlert, and MUCH MORE
 Absolutely NO Risk or Obligation on Your Part -- It's FREE!
EMAIL ADDRESS



Upgrade to Premium Membership NOW for Just $90!
Get 3 Months of Full Premium Membership Access
Includes Our Monthly Newsletter, Office Toolbox, Policy Center, and Archives
Plus, You Get FREE Webinars, and MUCH MORE!
CODING ALERT

Poisonings, adverse effects, and now underdosing

By Therese M. Jorwic, MPH, RGIA, CCS, CCS-P

Poisonings, adverse effects, and underdosing.

The poisonings and adverse effects are nothing new. But underdosing is. It’s a new concept that’s found in ICD-10-CM.

Here is a comparison of how the new drug reaction codes compare to the old. And the good news is that this area is relatively easy to understand.

The same here; different there

Two things are the same with both the ICD-9-CM and ICD-10-CM codes – the sequencing and how to look them up.

What’s different is that ICD-10-CM does three things that ICD-9-CM doesn’t.

First, the poison code definitions show the intent – whether accidental, self harm, or assault – all in one code.

Second, there is a code to show underdosing of a drug. ICD-9-CM doesn’t cover that at all.

And third, there is a 7th character to show the episode of care.

Poisoning or adverse effect?

In both code sets, the first job of coding a drug issue is to decide if it is a poisoning or an adverse effect. (That does not apply, of course, to underdosing.) And both sets make that decision the same way.

Some situations are obvious. If a child takes somebody else’s medicine, that’s clearly a poisoning. But suppose someone takes two medicines as directed and they react with one another – a situation that can happen when the prescriptions come from two different doctors. Is that a poisoning or an adverse effect?

The answer can go either way.

If the patient has taken both medicines as prescribed, it is an adverse effect.

But if the patient has taken one or both of them incorrectly, it is a poisoning.

The same logic applies if there’s only one drug. If the patient takes it correctly and has a reaction, it’s an adverse effect. If the patient takes it incorrectly, the reaction is a poisoning.

• Reaction from taking a drug incorrectly = poisoning.

• Reaction from taking a drug correctly = adverse effect.

The plot thickens

But it’s not as easy as it may seem.

Let’s put in a complication. Suppose the patient is taking two drugs, one prescribed and the other over-the-counter. The patient takes both correctly but the two interact.

Poisoning or adverse effect?

Again, it can go either way.

If the doctor did not tell the patient to take the over-the-counter drug, it’s a poisoning. Something was incorrect. The patient added that drug without the doctor’s knowledge. (Reaction from taking a drug incorrectly = poisoning.)

But if the doctor did tell the patient to take it, it’s an adverse effect. The patient followed the doctor’s directions, yet the reaction still occurred. (Reaction from taking a drug correctly = adverse effect.)

Another situation: the patient takes a drug as directed, but the directions say not to take it with alcohol and the patient drinks a six-pack of beer and has a reaction. Whether prescription or over the counter, it’s a poisoning. The patient did not follow directions.

What about the sequencing?

The sequencing too is the same for both code sets.

If it is a poisoning, the poison code comes first. But if it’s an adverse effect, the effect gets coded first.

Suppose the patient is taking theophylline for asthma and has tachycardia as a result.

Look in the Table of Drugs and Chemicals for theophylline.

With ICD-9-CM, there is a separate code to show accident or suicide or assault. However, with ICD-10-CM, those are all found in the table. For theophylline the code choices are these. (But keep in mind that each one has to have a 7th character. That’s shown in the tabular list.)

• T48.6X1 – poisoning, accidental (unintentional)

• T48.6X2 – poisoning, intentional self harm

• T48.6X3 – poisoning, assault

• T48.6X4 – poisoning, undetermined

• T48.6X5 – adverse effect

• T48.6X6 – underdosing

If there’s been an accidental overdose, it’s a poisoning. So the first code is for the poisoning (T48.6X1) and the second is for the tachycardia.

However, if the patient has taken the drug correctly, it’s an adverse effect, so the tachycardia goes first and the T48.6X1 goes second.

Now let’s make it two drugs.

Suppose the patient is taking theophylline plus budesonide, which is also used to treat asthma, and has hypokalemia, or low blood potassium as a side effect of the budesonide.

If both drugs have been taken correctly, it’s an adverse effect, so the hypokalemia is coded first, followed by the adverse effect code for budesonide (T44.5X5). But if the budesonide has been taken incorrectly by accident, it’s a poisoning, and the poisoning goes first – T44.5X1.

Two notes to note

Here are two more points to remember.

• First, if the record does not say it’s self harm or an assault, a poisoning is always assumed to be accidental, and the code falls in the first column. For Budesonide, it’s T44.5X1 (poisoning, accidental, unintentional.)

How does that differ from the fourth column – poisoning, undetermined?

A poisoning is coded as undetermined only if there was an effort to determine the intent but no decision was made. That might happen, for example, when there was suspicion of a suicide attempt. Obviously, that column will not be used very often.

• Second, the last column in the table is for underdosing, which means the patient did not take enough of the drug.

Underdosing is not a poisoning, so that code can never come first. Code it the same way adverse effects are coded:

– The first code is the effect of not having enough of the drug, perhaps a worsened condition such as status asthmaticus.

– The next code is for the underdose.

– And the next code shows whether the underdosing was due to the patient’s noncompliance or to a complication of care, perhaps the nurse did not administer the right dose.

For noncompliance, the codes are in the Z91.1 area. Z91.12x shows intentional underdosing due to financial hardship or other reason, and Z91.13x shows unintentional underdosing due to age-related debility or other reason.

For complication of care, the codes are in the Y63 area, which covers dosage failure during surgical and medical care. The code in this situation is Y63.6 – underdosing and nonadministration of necessary drug.

That 7th character

A final difference is that the ICD-10-CM poison codes need a 7th character to show if the patient is being seen at the initial encounter, a subsequent encounter, or for evaluation of a sequella or late effect of the poisoning.

The poisoning, adverse effect, and underdosing codes all require a 7th character, and those are

• A – initial encounter

• B – subsequent encounter

• S – sequela

Those characters have to be used or the code is invalid.

Note that all the codes that require a 7th character are marked as such in the tabular list.

Therese M. Jorwic, MPH, RHIA, CCS, CCS-P, is assistant professor of health information management at the University of Illinois at Chicago and senior consultant for MC Strategies in Atlanta.

Close

EMAIL ADDRESS


PASSWORD
EMAIL ADDRESS

FIRST NAME

LAST NAME

TITLE

COMPANY

PHONE

Try Premium Membership

(-0)